• question-icon

    What causes heavy breathing while on BP medication?

default
Posted on Fri, 11 Aug 2017 in Hypertension and Heart Disease
Question: I am a 47 yo male approx 235 lbs and 6'2" I take blood pressure medication, which puts me generally around 134/95 or there abouts most days. I track it occaisionally at home as per Dr. suggestion. Today is extremely hot in NYC and I have felt more heavy breathing. So I noticed my systolic today was high 140, an hour later 148, an hour later 155. am I bringing this on myself, by checking too often?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 27 minutes later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

I am more concerned about your diastolic blood pressure actually. Ninety-five is quite high as an ongoing diastolic pressure so I would not call that under control. If your pressure is going up now from the heat and possibly from anxiety from checking, I am concerned for what your diastolic pressure might be. Can you please check it and let me know where it's at?

If the heavy breathing is new for you, or if you are also having chest pressure symptoms, I recommend going in to the ER. Otherwise, rest as much as possible today and do what you can to stay cool.

It's possible the blood pressure has gone up a bit from anxiety from checking it, but more likely from the stress on your body from heat.

Rest and recheck in about an hour and let's revisit this (provide both systolic and diastolic).
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 8 minutes later
Thanks, will do. The diastolic was in that same range, low to mid 90s when I checked. I feel less heavy breathing and will do as you say and check back. Thanks Dr.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 2 minutes later
Brief Answer:
Information

Detailed Answer:
Ok - will look for your information when you send it.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 1 hour later
So at 6:30 pm the last reading I got was 130/90 w/ pulse of 93. That's after rest, more water and little else. So possibly heat and anxiety combo? I forgot to mention also I take amlopodine 5mg p day. Thanks Dr.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 5 minutes later
Brief Answer:
That's better.

Detailed Answer:
That's better - at least it isn't continuing to climb.

Yes, stay hydrated and don't push yourself much when the weather is hot and humid.

I would recommend revisiting your blood pressure with your doctor, as in someone as young as you are, it is really best to get your blood pressure under better control as it isn't good to have it high for many years.

If you drink alcohol, decrease the amount. That alone can often decrease blood pressure enough to get it into a healthier range. And if possible, decreasing weight a bit. But often I find that in people who drink, just decreasing that helps the blood pressure a lot.

I hope this helps and that you get cooler weather soon. Here in Wisconsin, it is raining non-stop, so I imagine that will be coming your way soon!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 19 minutes later
Thanks very much dr. I lived in Whitefish bay XXXXXXX as a kid for a year in the 70's. Never seen so much snow. I will do as directed. Have been trying to lose weight to as my own dr has mentioned and will revisit the blood pressure issue with him when he returns from summer vacation. I get you on both fronts diet and alchohol. I should say that, not an excuse, but I have been through two years of recovery/pt from a complicated sports surgery followed by a corrective surgery. So, w/ out a whole lot of exercise in that time, it's been easy to slip at this middle age. Have a good wkmd and thanks again. XXXXXXX
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 16 minutes later
Brief Answer:
Your welcome!

Detailed Answer:
Slipping in having a healthy lifestyle happens often when people are dealing with long standing injuries or health problems. I'm glad to hear you are trying to get that back in order - a little bit of healthy lifestyle changes can go a long way in helping overall health.

Best regards,
Bonnie Berger-Durnbaugh, MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3136 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Stress

doctor1 MD

I have a friend that is veteran from the Persian Gulf War. She has been diagnosed with Hashimoto immune disorder with acute pancreatitis, her...

doctor1 MD

I am a 42 year old female with many symptoms, dark patch on my leg, back of the neck area, joint pain, extreme exhaustion, sleep problems, no sex...

doctor1 MD

Yes. I have a yeast infection (@48 it is caused from stress) first time in years, I used mixonazole tablet for day or night. Have had a reaction. (...

doctor1 MD

Hi, i m have recently started taking eglonyl due to severe stress and lack of sleep. My blood was abnormally high so my doctor also prescribed...

doctor1 MD

Hi Doctor, I want to improve my brain performance, so visited Ayurvedic doctor to take the swarna bhasma,i am little obese and having snoring...

doctor1 MD

hi i m facing sleep disturbance since last 8 years i feel too much pressure over and behing myleft ears may be it leads to stress and breaks my...

doctor1 MD

I have low body temperature, and am concerned that my thyroid may be not working optimally. My TSH is 4.13. If I reduce the stress in my life, will...

Get personalised answers from verified doctor in minutes across 80+ specialties

121 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Bonnie Berger-Durnbaugh
  • Q - Suggest treatment for chronic hip/pelvic pain

  • Q - What causes coughing, sneezing, headaches and watery eyes?

  • Q - Suggest treatment for post nasal drainage and runny nose

  • Q - What causes foul body odor and overactive bladder while taking Trospium?

  • Q - What causes pain near the navel area?

  • Q - What causes joints pain with welts and teeth problems?

  • Q - Suggest remedy for drainage at back of throat and vomiting sensation

  • Q - Suggest treatment for pain under the clavicle

  • Q - Suggest medication for ADHD

  • Q - Suggest medication for bloating in a person with history of colitis

backtotop2